MAUDE Adverse Event Report: SORIN GROUP ITALIA SRL INSPIRE 8 DUAL HOLLOW FIBER OXYGENATOR; OXYGENATOR, CARDIOPULMONARY BYPASS

SORIN GROUP ITALIA SRL INSPIRE 8 DUAL HOLLOW FIBER OXYGENATOR; OXYGENATOR, CARDIOPULMONARY BYPASS
Model Number 8 DUAL PH.I.S.I.O.
Medical Device Problem Code Appropriate Device Problem Term/Code Not Available (3191)
Health Effect - Clinical Code Air Embolism (1697)
Date of Event 10/19/2021
Type of Reportable Event Malfunction
Event or Problem Description
On 21 october 2021, sorin group (b)(6) has received a report that, a customer noticed the presence of foam in the arterial line of an ispire oxygenator.There was no report of any patient injury.On 28 october 2021, sorin group (b)(6) has received a report the customer submitted to italian ministry of health and was informed that air was found also in the cannula.The medical team elected to re-cannulate the patient and the cec time was prolonged.On 16 november 2021, sorin group (b)(6) has been informed the patient has died.
 
Additional Manufacturer Narrative
Patient information were not provided.Sorin group italia manufactures the inspire 8 dual.The incident occurred in varese, italy.Follow up clarification with the customer are on-going.The involved device has been requested for return to sorin group italia for investigation.According to additional information provided during follow-up activity with pharmaco-vigilance department of hospital, livanova learned that: there was no delayed surgical time.Pump sheet has been made available.Air/foam was noticed inside arterial line after aortic declamping during aortic contropulsator insertion.Debubbling phase was successfully carried out when priming the circuit.Death of patient was reported.No emptying of the reservoir was observed/conducted.Unit is available for return and testing.If any additional information pertinent to the reported event is received, it will be provided in a supplemental report.: device not yet received.
 
Additional Manufacturer Narrative
The oxygenator and the circuit were returned to livanova for investigation and have been gamma-ray decontaminated as per livanova internal procedure on blood contaminated goods.Visual inspection of the circuit and the oxygenator after the decontamination found all components of the circuit were integer without any damage.In fact, the circuit was returned as closed circuit and no leak/fluid was found outside the closed circuit thus indicating all components of the circuit did not allow fluid to leak.The oxygenator was found still full of blood.No obvious problem, damage or misassembly of the oxygenator was visible.To investigate if the oxygenator was integer, the device has been assembled into a circuit and functionally tested.During the simulation, no leak was observed thus indicating all parts of the oxygenator was physically intact and conforming.A full review of manufacturing data (dhr) of the devices indicates that all the in-process controls have been passed.The devices have been released conforming to products specifications.Review of the livanova complaint database, did not identify any other similar event relevant to the lot of the oxygenator, nor circuits items.Based on all the above, no device (circuit and/or oxygenator) could be reproduced, livanova devices behaved as expected.As per additional information, air was observed in the line close to the end of the procedure (after declamping).Since no malfunction was reported in the previous steps, livanova assumes that all components of the circuit behaved as expected till the issue was identified.It shall be noticed that oxygenator and components of the circuits are passive device and thus no modification can occur automatically.Livanova does not have any evidence nor result that can explain how air was suddenly observed into a circuit that was laboratorially shown to be integer and confirmed to have been debubbled correctly.Since no device malfunction could be confirmed, no corrective action is deemed necessary.Livanova will keep monitoring the market.
 
Event or Problem Description
See initial report.

Brand Name
INSPIRE 8 DUAL HOLLOW FIBER OXYGENATOR
Common Device Name
OXYGENATOR, CARDIOPULMONARY BYPASS
Manufacturer (Section D)
SORIN GROUP ITALIA SRL
strada statale 12 nord, 86
mirandola, modena
Manufacturer (Section G)
SORIN GROUP ITALIA SRL
strada statale 12 nord, 86
mirandola 41037
IT   41037
Manufacturer Contact
enrico greco
14401 w 65th way
arvada, CO 80004
MDR Report Key12868339
Report Number9680841-2021-00032
Device Sequence Number12268253
Product Code DTZ
UDI-Device Identifier08033178112406
UDI-Public(01)08033178112406(17)240802(10)2108040002(11)210804(240)050718
Combination Product (Y/N)N
Initial Reporter CountryIT
PMA/510(K) Number
K121229
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 03/03/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/02/2024
Device Model Number8 DUAL PH.I.S.I.O.
Device Catalogue Number050718
Device Lot Number2108040002
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/28/2021
Supplement Date Received by Manufacturer02/03/2022
Initial Report FDA Received Date11/24/2021
Supplement Report FDA Received Date03/03/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/04/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age65 YR
Patient SexUnknown